Wisconsin, 2015

Blizzard and Winter Storm in Wisconsin, February 1 to 2, 2015

February 1 to 2, 2015 · NWS MKX · 20 events in 20 counties and zones

Intensifying low pressure tracked from the central Great Plains to southeast Indiana the night of January 31st into the evening of February 1st. This resulted in a long duration winter storm and blizzard over portions of southern WI.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Intensifying low pressure tracked from the central Great Plains to southeast Indiana the night of January 31st into the evening of February 1st. This resulted in a long duration winter storm and blizzard over portions of southern WI. Snowfall of 6 to 14 inches accumulated over far southern and eastern WI. Winds gusted from 30 to 40 mph with blizzard conditions in Racine and Kenosha Counties including near Lake MI over Milwaukee County. Vehicle slide-offs and accidents were prevalent. The Milwaukee County Medical Examiner Office reported the death of three men who died after collapsing from shoveling snow. The men had a history of heart disease.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 31, 8:48 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 31, 8:48 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
848 PM CST SAT JAN 31 2015

.UPDATE...
THINGS ARE PROGRESSING NICELY THIS EVENING...THOUGH 2-4 HOURS
AHEAD OF SCHEDULE. THIS EARLY SNOW WAS IN RESPONSE TO SOME
RAPIDLY DEVELOPING LOW LEVEL FRONTOGENESIS. WE DID GET A FEW
REPORTS OF ICE PELLETS...BUT THAT THREAT APPEARS TO HAVE ENDED.
TYPICALLY IN THESE EVENTS WE HAVE TO WAIT A FEW HOURS FOR THE LOW
LEVELS TO SATURATE BEFORE THOSE FIRST RADAR ECHOES PRODUCE FLAKES
AT GROUND LEVEL. NOT TONIGHT...IT WAS NEARLY INSTANTANEOUS.

THE NEW NAM HAS ROLLED IN AND ISN/T PRODUCING ANY SURPRISES WITH
LOW TRACKS OR PRECIP AMOUNTS. IN FACT...THERE IS SURPRISING
CONSISTENCY. GIVEN THE FRONTOGENETIC FORCING DEPICTED THROUGH THE
EVENT...IT LOOKS LIKE WE/LL SEE PLENTY OF BANDED RADAR RETURNS
THAT WILL DEVELOP...DISSIPATE...SHIFT LOCATIONS...ETC.

WE/LL CONTINUE TO ASSESS THE SITUATION AS THE NEW GUIDANCE ROLLS
IN OVER THE NEXT FEW HOURS. THERE IS CONCERN WE COULD REACH
BLIZZARD CRITERIA WITH THE WIND SPEEDS NEAR LAKE MICHIGAN FOR A
TIME ON SUNDAY. JUST NOT CONFIDENT ENOUGH TO GO THAT
EXTREME...BUT IT IS A KEY FOCUS WITH THE NEW DATA. FOR
NOW...HEADLINES AND SNOW AMOUNTS WILL REMAIN UNCHANGED AND
CONFIDENCE IS INCREASING.

&&

.AVIATION/06Z TAFS/...

EXPECT A STEADY SNOWFALL THROUGH SUNDAY EVENING. IFR CONDITIONS
WILL OVERSPREAD THE AREA OVERNIGHT...FOR BOTH CIGS AND VSBYS.
NORTHEAST WINDS WILL ALSO STEADILY INCREASE...WITH GUSTS EXCEEDING
20KTS BY 09-12Z SUNDAY. WINDS WILL PEAK DURING THE DAY ON
SUNDAY...DIMINISHING SUNDAY NIGHT AS LOW PRESSURE TO OUR SOUTH
MOVES OFF TO THE EAST. FOR KMKE/KUES/KENW...WINDS MAY APPROACH
BLIZZARD CRITERIA FOR A TIME ON SUNDAY...GUSTS TO ABOUT 30KTS.
THIS SHOULD HAVE A BIG IMPACT ON AIRPORT OPERATIONS. IMPROVING
CIGS/VSBYS SHOULD BEGIN SUNDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 324 PM CST SAT JAN 31 2015/

SHORT TERM...

TONIGHT AND SUNDAY...FORECAST CONFIDENCE IS HIGH.

12Z MODELS IN GENERAL REMAIN SIMILAR TO PREVIOUS COUPLE OF RUNS WITH
REGARDS TO SYNOPTIC FEATURES ACROSS THE AREA FOR TONIGHT INTO
SUNDAY/SUNDAY NIGHT. BEST UPWARD VERTICAL MOTION IS EXPECTED LATER
TONIGHT INTO EARLY SUNDAY...WITH FOCUSED 600 MB WARM AIR ADVECTION
AND FRONTOGENESIS RESPONSE SHIFTING EAST ACROSS THE FAR SOUTHERN
COUNTIES. MOST OF THIS DOES REMAIN IN NORTHERN ILLINOIS.

ALSO HAVE RIGHT ENTRANCE REGION OF 250 MB JET STREAK OVER THE REGION
DURING THIS TIME. BEST UPWARD VERTICAL MOTION IN THE DENDRITE GROWTH
ZONE REMAINS IN NORTHERN ILLINOIS AS WELL...THOUGH STILL HAVE UP TO
5 MICROBARS/SECOND IN OUR AREA. MID LEVEL FRONTOGENESIS RESPONSE
THEN BRINGS ANOTHER SHOT OF UPWARD VERTICAL MOTION SUNDAY AFTERNOON.

MESOSCALE MODELS CONTINUE TO SHOW THE BEST SIMULATED REFLECTIVITY
VALUES REMAINING JUST TO THE SOUTH OF THE AREA LATER TONIGHT INTO
SUNDAY MORNING. THEY DO BRING LIGHT TO MODERATE SNOW INTO THE AREA
FROM THE SOUTHWEST DURING THE EVENING...LINGERING LATER TONIGHT AND
SUNDAY. FETCH MODEST FOR LAKE ENHANCEMENT UNTIL SUNDAY NIGHT.

THE 12Z SYNOPTIC MODELS ARE GENERALLY SHOWING TOTAL QPF FOR THE
EVENT OF 0.75 INCHES IN THE FAR SOUTH...TO 0.25 INCHES IN THE FAR
NORTHERN COUNTIES. GIVEN THE BEST UPWARD VERTICAL MOTION FIELDS
BEING JUST TO OUR SOUTH...THESE QPF AMOUNTS MAY BE A BIT TOO HIGH.
LOWERED QPF AMOUNTS A BIT FROM THESE AMOUNTS IN THE FORECAST. SNOW
AMOUNTS ARE SIMILAR TO PREVIOUS FORECAST...6 TO 9 INCHES FAR SOUTH
AND 6 TO 10 INCHES FAR SOUTHEAST...TO 2 TO 4 INCHES FAR NORTH.

OVERALL...THIS WILL BE A GOOD LONG DURATION SNOW EVENT FOR THE AREA
TONIGHT INTO SUNDAY/SUNDAY NIGHT. ADDED ILLINOIS BORDER COUNTIES TO
THE WINTER STORM WARNING...GIVEN EXPECTED SNOW AMOUNTS AND
WINDS/BLOWING SNOW POTENTIAL. ADJUSTED START TIMES OF THE REST OF
THE HEADLINES A BIT TO MATCH ONSET OF SNOW. KEPT MARQUETTE...GREEN
LAKE AND FOND DU LAC COUNTIES OUT OF AN ADVISORY FOR NOW...DUE TO 2
TO 4 INCH AMOUNTS EXPECTED THERE.

SUNDAY NIGHT THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

INTENSIFYING LOW PRESSURE WILL CONTINUE ALONG OR JUST NORTH OF THE
OHIO RIVER SUN NT. THE BACK END OF THE LIFT FROM JET
DYNAMICS...PVA...AND FRONTOGENESIS WILL LINGER IN THE EVE. LES
WILL CONTINUE WITH THE BACKING FLOW TO NNELY MAKING FOR A SINGLE
LES BAND THAT WILL BE TRANSIENT AS IT MOVES DOWN THE LAKE. AN
ADDITIONAL 1-3 INCHES IS EXPECTED OVER FAR SE WI WITH LESS THAN AN
INCH INLAND. WIND GUSTS CLOSE TO 30 KTS WILL CONTINUE NEAR THE
LAKE WELL INTO THE EVENING WITH SOME GUSTINESS INLAND AS WELL.
THUS BLOWING AND DRIFTING SNOW WILL CONTINUE SUN EVE. WINDS AND
BLOWING SNOW WILL CEASE FROM WEST TO EAST ACROSS THE AREA DURING
THE OVERNIGHT AS POLAR HIGH PRESSURE APPROACHES.

THE HIGH WILL QUICKLY SHIFT EWD FOR LATER ON MON WITH A SHORTWAVE
TROUGH EXPECTED TO TRACK FROM THE NRN PLAINS TO NRN IL TO S OHIO
BY 12Z TUE. LOW TO MID LEVEL WARM ADVECTION WILL OCCUR BUT MOISTURE
IS LIMITED AND THE SHORTWAVE IS MAINLY TO THE SOUTH SO ONLY SMALL
CHANCES OF LGT SNOW AT THIS TIME. ANOTHER SHORTWAVE TROUGH WILL
TRACK TO E IA BY 00Z WED AND ACROSS IL TUE NT. THIS WILL KEEP
CHANCES OF LGT SNOW IN THE FORECAST WITH BETTER CHANCES TOWARD THE
SOUTH. BELOW NORMAL TEMPS TO PREVAIL DURING THIS PERIOD.

LONG TERM...WEDNESDAY THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM.

A LARGE...DIGGING UPPER TROUGH WILL PROGRESS ACROSS WI AND THE W
GREAT LAKES ON WED FOLLOWED BY A WEAK SHORTWAVE TROUGH FOR THU
NT. NNWLY SFC WINDS WILL BRING ARCTIC AIR INTO THE REGION ON WED
WITH HIGH PRESSURE TO FOLLOW LATE WED NT AND THU. WED NT-THU NT
WILL BE THE COLDEST PERIOD WITH BELOW ZERO LOWS AND HIGHS BARELY
IN THE TEENS. WIND CHILLS COULD APPROACH 20 BELOW FOR LATE WED NT
AND THU AM. SW WINDS WILL THEN MODIFY TEMPS FOR FRI AND SAT.

AVIATION/00Z TAFS/...MVFR CEILINGS ARE EXPECTED INTO EARLY THIS
EVENING...EXCEPT KENOSHA WHERE THEY MAY REMAIN TO THE NORTH.
COLD FRONT SLIDING SOUTH ACROSS THE AREA INTO EARLY EVENING WILL
ALLOW LIGHT WEST TO NORTHWEST WINDS TO SHIFT NORTHEAST BY MID
EVENING. THESE WINDS WILL BECOME GUSTY DURING THE NIGHT AND REMAIN
SO ON SUNDAY...BECOMING NORTH SUNDAY NIGHT. GUSTS OF 25 TO 28
KNOTS ARE EXPECTED AT TIMES SUNDAY INTO SUNDAY NIGHT.

SNOW WILL SPREAD NORTHEAST INTO TAF SITES BETWEEN 03Z AND 05Z
SUNDAY...AND REMAIN LIGHT TO MODERATE IN INTENSITY LATER TONIGHT AND
SUNDAY. THE SNOW SHOULD END AT MADISON BETWEEN 02Z AND 05Z
MONDAY...LINGERING AT THE EASTERN SITES UNTIL BETWEEN 09Z AND 12Z
MONDAY DUE TO LAKE EFFECT SNOW BAND MOVING THROUGH THAT AREA.

EXPECT HOURLY SNOW RATES OF 1/4 TO 1/2 INCH PER HOUR LATER TONIGHT
INTO SUNDAY...WITH RATES UP TO 1 INCH PER HOUR POSSIBLE IN ANY
MODERATE SNOW BANDS. TOTAL AMOUNTS OF 5 TO 6 INCHES AT MADISON...6
TO 8 INCHES AT WAUKESHA...7 TO 9 INCHES AT MILWAUKEE...AND 8 TO 10
INCHES AT KENOSHA ARE ANTICIPATED.

EXPECT CEILINGS AND VISIBILITIES AROUND OR BELOW ALTERNATE MINIMUMS
DURING THE PERIOD OF SNOW...APPROACHING AIRPORT MINIMUMS AT TIMES
LATER TONIGHT INTO SUNDAY. BLOWING SNOW IS ALSO ANTICIPATED SUNDAY
INTO SUNDAY NIGHT WITH THE GUSTY WINDS. THIS MAY REDUCE VISIBILITIES
AT TIMES...AND AFTER THE SNOW ENDS.

MARINE...

SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM LATER THIS EVENING INTO
MONDAY MORNING ACROSS THE NEARSHORE WATERS OF LAKE MICHIGAN. TIGHT
PRESSURE GRADIENT WITH THE PASSING LOW PRESSURE SYSTEM TO THE SOUTH
WILL RESULT IN GUSTY ONSHORE WINDS TONIGHT INTO SUNDAY...BECOMING
MORE OFFSHORE SUNDAY NIGHT. GUSTS TO 30 KNOTS ARE EXPECTED AT TIMES.

THIS WILL GENERATE HIGH WAVES UP TO 6 TO 10 FEET SUNDAY INTO SUNDAY
NIGHT...SLOWLY SUBSIDING MONDAY MORNING. FREEZING SPRAY IS ALSO
EXPECTED...WITH HEAVY FREEZING SPRAY POSSIBLE SUNDAY NIGHT. A HEAVY
FREEZING SPRAY WATCH MAY BE NEEDED FOR SUNDAY NIGHT IF CONDITIONS
CONTINUE TO BE FAVORABLE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 9 PM CST SUNDAY FOR WIZ056-057-062-
     063.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
     WIZ052-058>060-064-065.

LM...SMALL CRAFT ADVISORY UNTIL NOON CST MONDAY FOR LMZ645-646.

     SMALL CRAFT ADVISORY UNTIL 9 AM CST MONDAY FOR LMZ643-644.

&&

UPDATE...DAVIS
TONIGHT/SUNDAY AND AVIATION/MARINE...WOOD
SUNDAY NIGHT THROUGH SATURDAY...GEHRING
Hazardous weather outlook, Jan 31, 3:34 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CST SAT JAN 31 2015

WIZ046-047-051-052-056>060-062>072-012145-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
334 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING GOES INTO EFFECT FOR FAR SOUTHEAST
WISCONSIN AND FAR SOUTHERN WISCONSIN THIS EVENING...WITH WINTER
WEATHER ADVISORIES FOR MOST OF THE REST OF SOUTHERN WISCONSIN.

SNOW WILL OVERSPREAD THE AREA GRADUALLY FROM THE SOUTH THROUGH THE
EVENING AND CONTINUE INTO SUNDAY EVENING...AS LOW PRESSURE
INTENSIFIES FROM THE CENTRAL GREAT PLAINS TO ACROSS THE OHIO
RIVER VALLEY. SNOW WILL BECOME HEAVY AT TIMES OVER FAR
SOUTHEASTERN WISCONSIN WHERE LAKE EFFECT SNOW WILL COMBINE WITH
THE SNOW FROM THE LOW PRESSURE AREA. BLOWING AND DRIFTING SNOW IS
EXPECTED OVER ALL OF THE AREA WITH GUSTS BETWEEN 25 MPH AND 30
MPH...AND A FEW GUSTS TO 35 MPH ALONG THE LAKE MICHIGAN SHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORIES WILL
CONTINUE UNTIL THE SNOW WINDS DOWN LATE SUNDAY NIGHT. HEAVY SNOW
TOTALS ARE EXPECTED NEAR THE LAKE AND NEAR THE ILLINOIS BORDER...WITH
MODERATE AMOUNTS INLAND. BLOWING AND DRIFTING SNOW WILL CONTINUE
THROUGH SUNDAY NIGHT.

WIND CHILL TEMPERATURES WILL APPROACH 20 BELOW ZERO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING AS BRISK NORTHWEST WINDS BRING ARCTIC
AIR TO THE REGION. WIND CHILL VALUES WILL APPROACH 20 BELOW ZERO AGAIN
THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
APPRECIATED.

LMZ643>646-012145-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
334 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY GOES INTO EFFECT THIS EVENING INTO SUNDAY
FOR INCREASING NORTHEAST WINDS AS DEEPENING LOW PRESSURE MOVES
FROM THE GREAT PLAINS TO ACROSS THE OHIO RIVER VALLEY. THE STRONG
WINDS WILL BUILD HIGH WAVES. THE BRISK WINDS...HIGH WAVES AND COLD
AIR TEMPERATURES WILL PRODUCE FREEZING SPRAY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE SMALL CRAFT ADVISORY CONTINUES SUNDAY INTO MONDAY MORNING AS BRISK
NORTHEAST WINDS AND HIGH WAVES CONTINUE THROUGH SUNDAY...BEFORE
WINDS BECOME NORTHWESTERLY ON SUNDAY NIGHT INTO MONDAY AS THE LOW
PRESSURE WILL PASS TO THE SOUTH OF THE REGION SUNDAY INTO EARLY
MONDAY.

FREEZING SPRAY IS ALSO EXPECTED...WITH HEAVY FREEZING SPRAY
POSSIBLE SUNDAY NIGHT.

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 7 winter weather, 2 blizzard. Local standard time, as filed.

Winter Storm, Milwaukee

When
February 1, 12:00 AM CST to February 2, 1:00 AM CST
Where
Milwaukee forecast zone
Deaths
0 direct, 3 indirect
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Ten to twelve inches of snow accumulation. Whiteout and blizzard conditions near Lake MI, reaching as far inland as Mitchell Field, with frequent northeast wind gusts of 35-40 mph. Slightly better conditions inland from Lake MI, but still heavy snow and blowing snow with wind gusts from 25-34 mph. The Milwaukee County Medical Examiner Office reported three men, with a history of heart disease, died after shoveling snow.

Winter Storm, Ozaukee

When
February 1, 12:00 AM CST to 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation. Near blizzard conditions at times, mainly near Lake MI with gusty onshore wind gusts. Northeast wind gusts ranged from 30-40 mph across the county with the highest winds near Lake MI.

Winter Storm, Sheboygan

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Five to eight inches of snow accumulation. Near blizzard conditions at times, mainly near Lake MI with gusty onshore wind gusts. Northeast wind gusts ranged from 30-40 mph across the county with the highest winds near Lake MI.

Winter Storm, Iowa

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Iowa forecast zone
Reported by
Mesonet
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Five to eight inches of snow accumulation. Northeast wind gusts of 25-40 mph causing blowing snow. The combination of moderate snowfall and blowing snow reduced visibility to 1/4 mile or less at times.

Winter Storm, Lafayette

When
February 1, 12:00 AM CST to 10:00 PM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Six to nine inches of snow accumulation. Northeast wind gusts of 25-40 mph causing blowing snow. The combination of moderate snowfall and blowing snow reduced visibility to 1/4 mile or less at times.

Winter Storm, Green

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Green forecast zone
Reported by
Mesonet
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Seven to ten inches of snow accumulation. Northeast wind gusts of 25-40 mph causing blowing snow. The combination of moderate to heavy snowfall and blowing snow reduced visibility to 1/4 mile or less at times.

Winter Storm, Rock

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Seven to ten inches of snow accumulation. Northeast wind gusts of 25-40 mph causing blowing snow. The combination of moderate to heavy snowfall and blowing snow reduced visibility to 1/4 mile or less at times.

Winter Storm, Walworth

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Six to ten inches of snow accumulation. Northeast wind gusts of 25-40 mph causing blowing snow. The combination of moderate to heavy snowfall and blowing snow reduced visibility to 1/4 mile or less at times.

Winter Storm, Waukesha

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Waukesha forecast zone
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Six to ten inches of snow accumulation. Northeast wind gusts of 25-40 mph causing blowing snow. The combination of moderate to heavy snowfall and blowing snow reduced visibility to 1/4 mile or less at times.

Winter Storm, Jefferson

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Six to nine inches of snow accumulation. Northeast wind gusts of 25-40 mph causing blowing snow. The combination of moderate to heavy snowfall and blowing snow reduced visibility to 1/4 mile or less at times.

Winter Storm, Dane

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Dane forecast zone
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Six to nine inches of snow accumulation. Whiteout and blizzard conditions did occur at times over small portions of the county when heavier snow bands occurred. Northeast wind gusts ranged from 30-40 mph.

Winter Weather, Sauk

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation. Northeast wind gusts ranging from 25-34 mph. Moderate snow and blowing snow reducing visibilities to 1/2 mile or less at times.

Winter Weather, Columbia

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Five to seven inches of snow accumulation. Northeast wind gusts ranging from 25-34 mph. Moderate snow and blowing snow reducing visibilities to 1/2 mile or less at times.

Winter Weather, Dodge

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation. Northeast wind gusts ranging from 25-40 mph. Moderate snow and blowing snow reducing visibilities to 1/2 mile or less at times.

Winter Weather, Washington

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Five to seven inches of snow accumulation. Northeast wind gusts ranging from 25-40 mph. Moderate snow and blowing snow reducing visibilities to 1/2 mile or less at times.

Winter Weather, Fond du Lac

When
February 1, 12:00 AM CST to 11:00 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Three to six inches of snow accumulation. Northeast wind gusts ranging from 25-40 mph. Moderate snow and blowing snow reducing visibilities to 1/2 mile or less at times.

Winter Weather, Green Lake

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Two to four inches of snow accumulation. Northeast wind gusts ranging from 25-34 mph. Light to moderate snow and blowing snow reducing visibilities to 1/2 mile at times.

Winter Weather, Marquette

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Two to four inches of snow accumulation. Northeast wind gusts ranging from 25-34 mph. Light to moderate snow and blowing snow reducing visibilities to 1/2 mile at times.

Blizzard, Kenosha

When
February 1, 7:30 AM CST to February 2, 1:00 AM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Ten to fourteen inches of snow accumulation. Frequent whiteout conditions from heavy snow and blowing snow, including northeast wind gusts of 35-40 mph. The blizzard conditions were more prevalent over the eastern half of the county due to the strong onshore winds from Lake MI.

Blizzard, Racine

When
February 1, 9:00 AM CST to February 2, 1:00 AM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Ten to twelve inches of snow accumulation. Frequent whiteout conditions from heavy snow and blowing snow, including northeast wind gusts of 35-40 mph. The blizzard conditions were more prevalent over the eastern half of the county due to the strong onshore winds from Lake MI.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Milwaukee2015-02-0169MaleOutside/Open AreasIndirect
Winter Storm, Milwaukee2015-02-0162MaleOutside/Open AreasIndirect
Winter Storm, Milwaukee2015-02-0264MaleOutside/Open AreasIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552436, 552440, 552441, 552455, 552458, 552459, 552461, 552462, 552463, 552464, 552468, 552488, 552489, 552490, 552491, 552492, 552493, 552494, 552430, 552431.